Indian Journal of Anaesthesia  
About us | Editorial board | Search | Ahead of print | Current Issue | Past Issues | Instructions
Home | Login  | Users Online: 1342  Print this pageEmail this pageSmall font sizeDefault font sizeIncrease font size    




 
 Table of Contents    
LETTER TO EDITOR
Year : 2011  |  Volume : 55  |  Issue : 4  |  Page : 427  

Lignocaine toxicity after anterior nasal packing


Department of Anaesthesiology and Critical Care, Gauhati Medical College & Hospital, Guwahati, Assam, India

Date of Web Publication13-Sep-2011

Correspondence Address:
Mridu Paban Nath
Department of Anaesthesiology and Critical Care, Gauhati Medical College & Hospital, Guwahati - 781 032, Assam
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5049.84828

Rights and Permissions

How to cite this article:
Nath MP, Baruah R, Choudhury D, Chakrabarty A. Lignocaine toxicity after anterior nasal packing. Indian J Anaesth 2011;55:427

How to cite this URL:
Nath MP, Baruah R, Choudhury D, Chakrabarty A. Lignocaine toxicity after anterior nasal packing. Indian J Anaesth [serial online] 2011 [cited 2019 Dec 9];55:427. Available from: http://www.ijaweb.org/text.asp?2011/55/4/427/84828

Sir,

A 26 year old male with acute epistaxis was planned for anterior nasal packing under local anaesthesia. He was weighing 50 kg with no past significant medical and surgical illness. Anterior nasal packing was done with Lignocaine soaked pack (5 ml of 4% Lignocaine). About 1 minute after application of the pack, the patient developed perioral numbness, restlessness and ultimately generalized tonic-clonic seizures. Immediately, he was diagnosed as Lignocaine toxicity and resuscitation was started with Oxygen via face mask and Midazolam 3 mg was given intravenously. The seizure subsided after Midazolam injection and the patient remained haemodynamically stable. Laboratory tests were normal except for mild metabolic acidosis. Electroencephalography and a computerized tomography scan revealed no abnormalities. No neurological sequelae were noted.

Lignocaine is used widely for pain relief as a local anaesthetic and in nasal packing. Local use of Lignocaine can have severe toxic effects on the cardiovascular and neurological systems. Most of these have been seen in young children who were given doses higher than recommended for local use. [1] Lignocaine is mostly (70%) eliminated through liver. Animals with experimentally produced hepatic damage are much more susceptible to the toxic actions of Lignocaine [2] and the chances of toxic reactions are maximum when there is both, hepatic and renal impairment. [3] However, in this patient, both the liver and kidney functions were normal.

The recommended single parental adult dose of Lignocaine is 4.5 mg/kg. In this patient 5 ml of 4% Lignocaine (200 mg) was used, that is within the safe maximum level. Toxicity depends largely on the balance between the rate of absorption and the rate of metabolism. [1] In this way, the absorption of Lignocaine from the nasal mucosa may be higher due to absence of hepatic first pass effect. In addition, the absorption may be more rapid because of the rich vascular supply in the nasal mucosa despite incomplete and variable absorption in this route. [4] Addition of vasoconstrictors decreases systemic absorption and higher doses can be used safely.

In this case, the close temporal relationship, the lack of previous or subsequent seizures strongly suggests that Lignocaine was responsible for the seizure in this patient. So, we concluded that for anterior nasal packing with local anaesthetics in patients of actively bleeding epistaxis, the risk of potential toxicity of Lignocaine should be kept in mind, and it should be done under close monitoring, and if such complications do arise, prompt diagnosis and intervention can save patients.

 
   References Top

1.Hess PD, Walson PD. Seizures secondary to oral viscous lidocaine. Ann Emerg Med 1988;17:725-7.  Back to cited text no. 1
    
2.Mofenson HC, Caraccio TR, Miller H, Greensher J. Lidocaine toxicity from topical mucosal application. Clin Pediatr (Phila) 1983;22:190-2.  Back to cited text no. 2
[PUBMED]    
3.Sundaram MB. Seizures after intraurethral instillation of lidocaine. CMAJ 1987;137:219-20.  Back to cited text no. 3
[PUBMED]  [FULLTEXT]  
4.Scavone JM, Greenblatt DJ, Fraser DG. The bioavailability of intranasal lignocaine. Br J Clin Pharmacol 1989;28:722-4.  Back to cited text no. 4
[PUBMED]  [FULLTEXT]  



This article has been cited by
1 Lidocaine Toxicity During Attempted Epistaxis Cautery
Elizabeth Nicholas,Matthew D. Thornton
The Journal of Emergency Medicine. 2016;
[Pubmed] | [DOI]
2 A Review of Local Anesthetic Systemic Toxicity Cases Since Publication of the American Society of Regional Anesthesia Recommendations
Francesco Vasques,Astrid U. Behr,Guy Weinberg,Carlo Ori,Guido Di Gregorio
Regional Anesthesia and Pain Medicine. 2015; 40(6): 698
[Pubmed] | [DOI]
3 Lidocaine not so innocent: Cardiotoxicity after topical anaesthesia for bronchoscopy
Horáček, M. and Vymazal, T.
Indian Journal of Anaesthesia. 2012; 56(1): 95-96
[Pubmed]



 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References

 Article Access Statistics
    Viewed1729    
    Printed60    
    Emailed0    
    PDF Downloaded322    
    Comments [Add]    
    Cited by others 3    

Recommend this journal